Advertisement

Inventiones mathematicae

, Volume 193, Issue 2, pp 377–407 | Cite as

Dissipative continuous Euler flows

  • Camillo De Lellis
  • László SzékelyhidiJr.
Article

Abstract

We show the existence of continuous periodic solutions of the 3D incompressible Euler equations which dissipate the total kinetic energy.

Keywords

Euler Equation Reynolds Stress Continuous Solution Total Kinetic Energy Isometric Embedding 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Acknowledgements

We wish to thank Peter Constantin and Sergio Conti for several very valuable discussions on earlier attempts to prove Theorem 1.1. Moreover we are grateful to Antoine Choffrut for several comments on earlier versions of the paper, which considerably improved its readability. The first author acknowledges the support of the SFB Grant TR71, the second author acknowledges the support of the ERC Grant Agreement No. 277993 and the support of the Hausdorff Center for Mathematics in Bonn.

References

  1. 1.
    Chiodaroli, E.: A counterexample to well-posedness of entropy solutions to the incompressible Euler system. Preprint (2012) Google Scholar
  2. 2.
    Constantin, P., Majda, A.: The Beltrami spectrum for incompressible fluid flows. Commun. Math. Phys. 115(3), 435–456 (1988) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Constantin, P.E.W., Titi, E.S.: Onsager’s conjecture on the energy conservation for solutions of Euler’s equation. Commun. Math. Phys. 165(1), 207–209 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Conti, S., De Lellis, C., Székelyhidi, L. Jr.: h-principle and rigidity for C 1,α isometric embeddings. In: Proceedings of the Abel Symposia, vol. 7, pp. 83–116 (2012). doi: 10.1007/978-3-642-25361-4_5 Google Scholar
  5. 5.
    Cordoba, D., Faraco, D., Gancedo, F.: Lack of uniqueness for weak solutions of the incompressible porous media equation. Arch. Ration. Mech. Anal. 200(3), 725–746 (2011) MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    De Lellis, C., Székelyhidi, L. Jr.: The Euler equations as a differential inclusion. Ann. Math. (2) 170(3), 1417–1436 (2009) zbMATHCrossRefGoogle Scholar
  7. 7.
    De Lellis, C., Székelyhidi, L. Jr.: On admissibility criteria for weak solutions of the Euler equations. Arch. Ration. Mech. Anal. 195(1), 225–260 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    De Lellis, C., Székelyhidi, L. Jr.: The h-principle and the equations of fluid dynamics. Preprint (2011) Google Scholar
  9. 9.
    Duke, W.: An introduction to the Linnik problems. In: Equidistribution in Number Theory, an Introduction. NATO Sci. Ser. II Math. Phys. Chem., vol. 237, pp. 197–216. Springer, Dordrecht (2007) CrossRefGoogle Scholar
  10. 10.
    Eliashberg, Y., Mishachev, N.: Introduction to the h-principle. Graduate Studies in Mathematics, vol. 48. American Mathematical Society, Providence (2002) Google Scholar
  11. 11.
    Eyink, G.L.: Energy dissipation without viscosity in ideal hydrodynamics. I. Fourier analysis and local energy transfer. Physica D 78(3–4), 222–240 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Classics in Mathematics. Springer, Berlin (2001). Reprint of the 1998 edition zbMATHGoogle Scholar
  13. 13.
    Gromov, M.: Partial Differential Relations. Ergebnisse der Mathematik und ihrer Grenzgebiete (3), vol. 9. Springer, Berlin (1986) zbMATHCrossRefGoogle Scholar
  14. 14.
    Iwaniec, H.: Fourier coefficients of modular forms of half-integral weight. Invent. Math. 87(2), 385–401 (1987) MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Kirchheim, B., Müller, S., Šverák, V.: Studying nonlinear PDE by geometry in matrix space. In: Hildebrandt, S., Karcher, H. (eds.) Geometric Analysis and Nonlinear Partial Differential Equations, pp. 347–395. Springer, Berlin (2003) CrossRefGoogle Scholar
  16. 16.
    Linnik, Y.V.: Ergodic Properties of Algebraic Fields. Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 45. Springer, New York (1968). Translated from the Russian by M.S. Keane zbMATHCrossRefGoogle Scholar
  17. 17.
    Nash, J.: C 1 isometric imbeddings. Ann. Math. 60, 383–396 (1954) MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Onsager, L.: Statistical hydrodynamics. Nuovo Cimento (9) 6(Suppl. 2), 279–287 (1949). (Convegno Internazionale di Meccanica Statistica) MathSciNetCrossRefGoogle Scholar
  19. 19.
    Sarnak, P.: Some Applications of Modular Forms. Cambridge Tracts in Mathematics, vol. 99. Cambridge University Press, Cambridge (1990) zbMATHCrossRefGoogle Scholar
  20. 20.
    Scheffer, V.: An inviscid flow with compact support in space-time. J. Geom. Anal. 3(4), 343–401 (1993) MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Shnirelman, A.: On the nonuniqueness of weak solution of the Euler equation. Commun. Pure Appl. Math. 50(12), 1261–1286 (1997) MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Shnirelman, A.: Weak solutions with decreasing energy of incompressible Euler equations. Commun. Math. Phys. 210(3), 541–603 (2000) MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Shvydkoy, R.: Convex integration for a class of active scalar equations. J. Am. Math. Soc. 24(4), 1159–1174 (2011) MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Simon, L.: Schauder estimates by scaling. Calc. Var. Partial Differ. Equ. 5(5), 391–407 (1997) zbMATHCrossRefGoogle Scholar
  25. 25.
    Sychev, M.A.: A few remarks on differential inclusions. Proc. R. Soc. Edinb., Sect. A 136(3), 649–668 (2006) MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Székelyhidi, L. Jr.: Relaxation of the incompressible porous medium equation. Ann. Sci. l’ENS 45(3), 491–509 (2012) zbMATHGoogle Scholar
  27. 27.
    Székelyhidi, L. Jr., Wiedemann, E.: Young measures generated by ideal incompressible fluid flows. doi: 10.1007/s00205-012-0540-5
  28. 28.
    Wiedemann, E.: Existence of weak solutions for the incompressible Euler equations. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 28(5), 727–730 (2011) MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Institut für MathematikUniversität ZürichZürichSwitzerland
  2. 2.Institut für MathematikUniversität LeipzigLeipzigGermany

Personalised recommendations